Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 51, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 2001, 6:49 PM MDT for El Paso County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 6:49 PM MDT (00:49 UTC)
- Expired
- Jun 4, 2001, 7:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:50 PM MDT | Hail 1 | Widefield, CO | |
| Jun 4, 7:20 PM MDT | Hail 1 | Security, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
009 WUUS55 KPUB 050050 SVRPUB COC041-050145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 649 PM MDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 745 PM MDT * AT 649 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 4 MILES EAST OF SECURITY...WIDEFIELD...OR ABOUT 10 MILES SOUTHEAST OF COLORADO SPRINGS...MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED WILL BE... SCHRIEVER AFB AROUND 715 PM MDT PEYTON AROUND 720 PM MDT ELLICOTT AROUND 745 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3886 10477 3868 10476 3869 10410 3912 10444
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:57 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 4, 2:57 PM MDT, 3 hours 52 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 257 PM MDT MON JUN 4 2001 ...TSRA CHANCES TONIGHT/TUESDAY THE CONCERNS... CURRENTLY...SURFACE MAPS APPEAR VERY SIMILAR TO SUNDAY...WITH DRYLINE/FRONT BISECTING THE CWFA...ROUGHLY ALONG A CANON CITY/COLORADO CITY/KIM LINE. LAPS DATA SUGGESTS CAPE VALUES APPROACHING 1000 J/KG OVER EL PASO/TELLER COUNTIES...MUCH LESS ELSEWHERE. CLOUDS AND RESULTING COOL SURFACE TEMPS HAVE LED TO BIG CIN VALUES OVER MOST OF THE EASTERN PLAINS. S/W TROUGH MOVING THROUGH NRN CO HELPING TO INITIATE TSRA FROM KDEN NORTHWARD...BUT PROVIDING LITTLE HELP THIS FAR SOUTH. WRN VALLEYS AND MTNS REMAIN DRY AND WARM...WITH ONLY A FEW HIGH BASED CU EVIDENT. MODELWISE...A LITTLE MORE CONSISTENCY IN MODEL SOLUTIONS TODAY... AND WILL FOLLOW AN ETA/AVN BLEND. OVERALL...MAV GUIDANCE MUCH MORE REASONABLE...WITH FWC TOO WARM DUE TO NORTHWARD NGM SURFACE BIAS. TONIGHT...STILL THE QUESTION REMAINS...WILL TSRA DEVELOP? MESOETA AND LAPS DATA POINT TO TELLER/EL PASO COUNTIES AS ABOUT THE ONLY AREA WITH ANY CHANCE FOR DEVELOPMENT...THOUGH CAPES ALONG AND NORTH OF THE ARK RIVER FROM KPUB TO KLHX ARE CURRENTLY INCREASING AS WELL. WILL AGAIN WAIT A LITTLE BEFORE ZONE ISSUANCE TO SEE WHAT DEVELOPS... CURRENTLY ANTICIPATE LIMITING PRECIP TO JUST ZONES 67/71/72. WEAK UPSLOPE AGAIN OVERNIGHT MAY BRING BACK SOME LOW CLOUDS/DRIZZLE AND FOG TO THE EAST...AND WILL ADD TO APPROPRIATE ZONE GROUPS. TUESDAY/TUESDAY NIGHT...PERSISTENT WEAK UPSLOPE FLOW COMBINED WITH WEAK S/W TROUGH PROGGED BY THE ETA SUGGEST SLIGHT CHC POPS STILL WARRANTED...THOUGH AGAIN INSTABILITY WILL BE THE BIG QUESTION. IF WE CLEAR OUT QUICKLY ENOUGH...CAPES COULD APPROACH 1000 J/KG ALONG AND EAST OF THE MOUNTAINS...WITH LOW CIN VALUES. SWODY2 HAS SOUTHEAST PLAINS OUTLOOKED FOR SEVERE...FAIRLY LOW CONFIDENCE IN THIS AS EVERYTHING WOULD HAVE TO GO JUST RIGHT. SLIGHT COOLING AT 700 MB AND CONTINUED EASTERLY FLOW SUGGEST MAV NUMBERS BEST. WEDNESDAY/WEDNESDAY NIGHT...LACK OF MOISTURE/INSTABILITY AND SOURCE OF LIFT SUGGEST LITTLE/NO TSRA ACTIVITY. STEEP LAPSE RATES OVER THE MTNS MAY GENERATE SOME VIRGA...BUT NOT WORTH A MENTION IN THE ZONES AT THIS POINT. 700 MB TEMPS WARM AS HEIGHTS RISE WITH UPPER RIDGE BUILDING...THOUGH LACK OF DOWNSLOPE COMPONENT OVER THE EAST LEADS ME TO SHAVE A COUPLE DEGREES OFF OF GUIDANCE HIGH TEMPS. AGAIN...WRN MTNS AND VALLEYS SHOULD SEE MORE OF THE SAME...WITH A VERY SLOW DAY-TO-DAY WARMING TREND. A FEW AFTERNOON BUILDUPS POSSIBLE...BUT MOISTURE APPEARS TOO LIMITED FOR ANY PRECIP. EXTENDED...AS FEARED YESTERDAY...TROUBLESOME NORTHWEST FLOW ALOFT DRIVES A NEW COOL SURGE ACROSS THE ERN PLAINS THURSDAY...WITH INCREASING INSTABILITY AND UPSLOPE FLOW. MID-SHIFT ADDED PRECIP CHANCES TO THE THU-SAT TIME FRAME...WHICH STILL LOOKS LIKE A GOOD CALL. RIDGE MAY BUILD ENOUGH SUNDAY/MONbDAY TO SHUT DOWN PRECIP... ALONG WITH AN UPWARD TREND IN TEMPERATURES. PUB...NONE. PETERSEN
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:27 PM MDT | Tornado Warning | PUB | El Paso | 63 min |
| Jun 5, 12:07 AM MDT | Severe Thunderstorm Warning | PUB | Crowley | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.